The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) have confirmed that the fungus Exserohilum rostratum was found in unopened vials of methylprednisolone acetate in one of three allegedly contaminated lots of the drug distributed by New England Compounding Center (NECC). Laboratory tests have linked the presence of this fungus to the recent fungal meningitis outbreak.
Investigators will continue to test the other two contaminated lots as well as other NECC injectible drugs, according to a statement by the FDA. The agency has provided a patient notification letter to be used by healthcare providers as a template for updating potentially infected patients on this new information. The letter lists the signs of meningitis, which include headache, fever, neck stiffness, nausea and vomiting, sensitivity to light and altered mental status. Those who experience any of these symptoms are urged to seek medical care for a proper evaluation.
On October 6, NECC recalled all of its products after the FDA issued a warning that these products should be “retained, secured, and withheld from use.” So far, the outbreak has killed 20 people and infected more than 250. State health departments estimate 14,000 patients may have received contaminated injections.